News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Clots & Anticoagulants

Question: My left hand is turning blue


 sarta - Tue Jan 09, 2007 6:29 pm

I am 23, female. No real history of anything except slightly high blood pressure. I am taking inderal.

My left hand has been bluish for the last two days. Not strikingly so, but it is definitely blue compared with my right hand. It's not cold, and it doesn't hurt, but it feels a bit like I've been lying on it or something. What should I do? What makes this happen? Thanks :)
 John Kenyon, CNA - Wed Jan 10, 2007 12:18 pm

User avatar Dear sarta - Given your description of the hand as being somewhat bluish as compared with the other one, and given that there is some sensory distortion or loss in it, there are two possibilities that come to mind right away, probably working in tandem to cause this: first, one would expect this sort of presentation possibly in someone who suffers from Thoracic Outlet Syndrome (TOS), a condition in which the structures of the scalene triangle (composed of the collar bone and first rib, an area where the ulnar nerve and blood vessels feeding the arm and hand pass between) become a little too close together, putting pressure on the nerves and blood vessels serving the arm and hand. This is a common, if controversial finding, and can cause pain, numbness, tingling in the hand on the affected side, as well as chest pain, shoulder discomfort, poor venous return, etc. Not serious but often annoying and sometimes causing limiitation of movement or difficulty doing repetitive tasks, it can be the result of an anatomical abnormality, poor body mechanics or an injury such as whiplash.

The other possible cause, and one which might show up this way because of a mild underlying TOS that hadn't caused problems previously, would be the use of Inderal, which can, in many patients, cause coldness and even some discoloration in the hands and feet due to constriction of capilaries as one of its side effects. If this is of new onset, it may be because you started the Inderal and perhaps have a mild TOS problem on the affected side.

Your doctor could do a simple screening test that involves taking your pulse at the wrist on the affected side while elevating and manipulating the arm. This isn't the gold standard but can be a useful tool for determining if TOS may be present. Often there is nothing much worth doing about it. If it causes considerable pain and limitation of motion, TOS can sometimes be surgically corrected, but usually it is managed with some simple exercises, posture awareness and practicing good body mechanics. It's not serious in any event, but you might want to have your doctor take a look at this to be certain there isn't some other, really obscure and unusual cause for the symptoms. It seems pretty likelly it is a combination of TOS and Inderal use, but of course only your doctor can say for certain.

Good luck to you with this, and please keep us updated as to any changes or anything new you may find out about it.
 sarta - Thu Jan 11, 2007 12:08 am

Thank you for the response! This information is very useful.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here